Forums


Medications & Prescription Treatment

Heart Attack after meds

  • By vanursh

    I was taking up to 18 of the treximet or imitrex per month depending on how bad a month I was having. Recently I had a heart attack/vaso spasm. Other than high cholestorol (no plaque buildup), they were unable to find anything that would have caused it, so they attributed it to the meds. However, I had not taken either of them in 5 days. I was still taking the 25mg of topamax at night, but I can’t find anything that lists cardiac as a side effect.

    I saw my neurologist for my botox and he said he does not think it’s possible for the triptans to be the cause that far out.

    I made an appt for a 2nd opinion. I’ve also completely changed how I’m eating and had started getting botox about a month before the heart attack. My migraines are thankfully under control at this point.

    Has anyone heard of this happening 5 days out from taking the meds?

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi varnursh,

    I’m so sorry to hear you’ve had a heart attack. It is rare, but there have been reports of heart issues after taking Imitrex. Let me give you some information that may help clear things up; https://migraine.com/migraine-treatment/imitrex/special-warnings/.

    Another issue may be medication overuse headache, or moh. This can occur if we take migraine abortive medications like Imitrex or pain relievers, either over-the-counter or prescription, more than two to three days a week. If we have moh we can have a daily cycle of pain that is hard to break and our migraines will be harder to treat. Here is some information for you on moh; https://migraine.com/blog/help-how-can-i-not-overuse-migraine-medications/.

    Please come back and let us know how your second opinion goes.

    Nancy

    Reply Created with Sketch. reply